Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Missoula, MT

May 30, 2009Flathead County, Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2009, 3:15 PM MDT for Flathead County, Lake County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 3:15 PM MDT (21:15 UTC)
Expired
May 30, 2009, 3:45 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 302115
SVRMSO
MTC029-047-302145-
/O.NEW.KMSO.SV.W.0003.090530T2115Z-090530T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN NORTHWEST MONTANA...
  SOUTHEASTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 345 PM MDT.

* AT 312 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  OVER EASTERN LAKE COUNTY...OR ABOUT 15 MILES EAST OF POLSON...AND
  WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
      4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2114Z 275DEG 33KT 4777 11384

$$

ZUMPFE
2 follow-up statements
000 
WWUS55 KMSO 302129
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT SAT MAY 30 2009

MTC029-047-302145-
/O.CON.KMSO.SV.W.0003.000000T0000Z-090530T2145Z/
LAKE MT-FLATHEAD MT-
329 PM MDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN FLATHEAD AND EASTERN LAKE COUNTIES...

* AT 328 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHERN
  FLATHEAD COUNTY...OR ABOUT 24 MILES EAST OF POLSON...AND WAS MOVING
  EAST AT 40 MPH.

LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
      4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2129Z 275DEG 33KT 4775 11363

$$

ZUMPFE
000 
WWUS55 KMSO 302141
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
341 PM MDT SAT MAY 30 2009

MTC029-047-302149-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-090530T2145Z/
LAKE MT-FLATHEAD MT-
341 PM MDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLATHEAD AND 
EASTERN LAKE COUNTIES EXPIRES AT 345 PM MDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED WELL EAST 
INTO THE BOB MARSHALL WILDERNESS.

LAT...LON 4773 11310 4772 11315 4766 11312 4761 11312
      4761 11314 4770 11404 4788 11402 4785 11308
TIME...MOT...LOC 2139Z 275DEG 33KT 4774 11349

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:51 PM MDT, 24 minutes earlier.

Area forecast discussion, May 30, 2:51 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT SAT MAY 30 2009

.DISCUSSION...AN UPPER LOW MOVING THROUGH SOUTH CENTRAL BRITISH
COLUMBIA AND ALBERTA HAS FLATTENED THE HIGH PRESSURE RIDGE OVER
THE NORTHERN ROCKIES. TIGHTENING PRESSURE GRADIENTS HAVE INCREASED
WEST WINDS WITH SOME GUSTS IN THE 20S BUT NOT AS STRONG AS
ANTICIPATED AS THE MAIN UPPER LOW IS A BIT FURTHER NORTH INTO
CANADA. UNSTABLE AIR ALONG THIS BOUNDARY IN NORTHWEST MONTANA HAVE
KICKED OFF SOME ISOLATED THUNDERSTORMS WITH A FEW REPORTS OF SOME
SMALL HAIL ASSOCIATED WITH THEM. WINDS AND THUNDERSTORMS WILL
DIMINISH LATER THIS EVENING AFTER SUNSET. OTHERWISE ACROSS IDAHO
AND WEST CENTRAL MONTANA PLENTY OF LOW LEVEL MOISTURE WITH AN
UNSTABLE ATMOSPHERE MAY PRODUCE AN ISOLATED THUNDERSTORM THROUGH
THIS EVENING. THERE IS NOT MUCH DYNAMIC SUPPORT TO PRODUCE STRONG
STORMS WITH LIGHT WINDS ALOFT. EXPECT MAINLY BRIEF HEAVY RAINFALL
AND LIGHTNING WITH THE STORMS.

SUNDAY AND MONDAY...A VERY SIMILAR PATTERN SETUP EXPECTED AS THE
UPPER LOW IN CANADA SLIPS FURTHER SOUTH TOWARD THE U.S. BORDER.
AFTERNOON WEST WINDS ARE ANTICIPATED AGAIN WITH MAINLY ISOLATED
AFTERNOON/EVENING THUNDERSTORM DEVELOPMENT WITH STORM STRUCTURE
VERY SIMILAR TO TODAY. A GRADUAL DECREASE IN TEMPERATURES IS EXPECTED
EACH DAY AS THE LOW PRESSURE TROUGH CONTINUES FLATTENS THE HIGH PRESSURE
RIDGE.

TUESDAY THROUGH FRIDAY...A BACKDOOR COLD FRONT IS STILL ADVERTISED
TO AFFECT NORTHWEST MONTANA ON TUESDAY. WITH THE LACK OF MOISTURE
PRECIPITATION IS NOT REALLY A THREAT WITH THIS FEATURE BUT THE
COOLER AIR AND ADDED CLOUD COVER WILL MEAN SLIGHTLY COOLER
AFTERNOON TEMPERATURES. INSTABILITY WILL CONTINUE TO BUILD EACH
AFTERNOON THROUGH THE EXTENDED FORECAST ACROSS IDAHO AND WESTERN
MONTANA. KEPT THE CHANCE OF THUNDERSTORMS IN THE FORECAST TO
ACCOUNT FOR THIS...BUT THE LACK OF MOISTURE AGAIN WILL LIMIT THE
LIKELIHOOD OF SEEING MUCH PRECIPITATION. HIGH TEMPERATURES SHOULD
REMAIN RIGHT AROUND AVERAGE FOR THE WEEK.

&&

.AVIATION...GUSTY WINDS WILL PICK UP THROUGH THE AFTERNOON AS AN
UNSTABLE ATMOSPHERE MIXES DOWN UPPER LEVEL WINDS. THE INSTABILITY
WILL ALSO PRODUCE SHOWERS AND THUNDERSTORMS WITH THE THREAT OF
SMALL HAIL FROM THESE THUNDERSTORMS. AFTER SUNSET WINDS AND
SHOWERS WILL DIMINISH AS THE DAYTIME HEATING IS NO LONGER ABLE TO
SUSTAIN THE UNSTABLE ATMOSPHERE.

&&

.HYDROLOGY...WARM TEMPERATURES TODAY WILL CONTINUE TO CAUSE HIGH
WATER IN AREA STREAMS...PARTICULARLY THE BITTERROOT RIVER AND
WARM SPRINGS CREEK NEAR ANACONDA. THE BITTERROOT RIVER MAY
APPROACH FLOOD STAGE NEAR DARBY AND MISSOULA SUNDAY MORNING.
WARM SPRINGS CREEK NEAR ANACONDA IS EXPECTED TO RUN NEAR FLOOD
LEVEL THROUGH MUCH OF THE WEEKEND. FLOOD PRODUCTS ARE STILL IN
EFFECT FOR THESE LOCATIONS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....LOEFFELBEIN
AVIATION...LOEFFELBEIN
Hazardous weather outlook, May 30, 2:08 PM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MDT SAT MAY 30 2009

MTZ003-310300-
FLATHEAD/MISSION VALLEYS-
208 PM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING FLOW ALOFT AND AN UNSTABLE AIR MASS WILL RESULT IN
BREEZY WEST WINDS ACROSS FLATHEAD LAKE FROM MID AFTERNOON THROUGH
EARLY EVENING. WIND GUSTS WILL FREQUENTLY HIT 25 MPH AND MAY
BRIEFLY REGISTER AROUND 30 MPH AT TIMES. BOATERS SHOULD BE
PREPARED FOR CHOPPY SURFACE CONDITIONS THROUGH THE AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.